California, 2014

Flash Flooding and Debris Flows in California, December 11, 2014

December 11, 2014 · NWS MTR · 48 events in 13 counties and zones

An Atmospheric River event brought heavy rain and gusty winds with a strong winter storm that impacted the Bay Area for several days in mid-December. Cyclogenesis occurred with a 979 mb low forming off the Northern California coast.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$6.7 million
Crop damage
None recorded
Events
48

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MTR wrote it up.

An Atmospheric River event brought heavy rain and gusty winds with a strong winter storm that impacted the Bay Area for several days in mid-December. Cyclogenesis occurred with a 979 mb low forming off the Northern California coast. On December 11, the intense surface low moved up the coast and drug a narrow cold frontal rainband (NCFR) through the Bay Area that morning and early afternoon. NCFRs are rapidly moving fronts that are notorious for intense rainfall and gusty winds despite having limited instability.

The NCFR wasn't a major wind producer, but the rainfall rates were impressive. Instantaneous rainfall rates of 1.5-2 inches/hr were reported. Observational data from the Big Sur Coast were also impressive with Big Sur receiving 4.43 in 2 hours and Flores Camp receiving 3 in 1 hour. It wasn't so much the total amount of rainfall for many locations, but the intensity and how much was received in a short amount of time.

Many locations around the entire Bay Area had flooding: urban flooding of streets and highways, flooding of creeks and even one large river in the North Bay. Eventually the NCFR slowed around the Big Sur Coast. The stalling was likely due to another 'wave' in the atmosphere, farther to the southwest, riding along the boundary. The end result was to have the weakened NCFR lift back northward, almost like a quasi-warm front, producing another round of moderate to locally heavy rainfall around the Bay Area, compounding flooding concerns.

In addition to the impressive rainfall, winds also became a problem for the water soaked ground, drought stressed trees and diseased trees. Peak winds occurred over the higher terrain with the Lick Observatory reporting 83 mph. Most low elevation areas saw much lower wind speeds.

Lastly, the intense winds over the coastal waters helped to generate a fresh swell that produced very dangerous surf with large breaking waves. The Big Sur Coast buoy reported a peak wave of 19.7 feet.

The event was followed by several weaker storm systems that week that brought additional rainfall, continued flooding and mudslide concerns to the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before the first event at Dec 10, 10:16 PM PST, 3 hours 44 minutes earlier.

Area forecast discussion, Dec 10, 10:16 PM PST, 3 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
1016 PM PST WED DEC 10 2014

...A POWERFUL PACIFIC STORM SYSTEM REMAINS ON TRACK TO IMPACT THE
REGION FROM LATE WEDNESDAY NIGHT THROUGH LATE THURSDAY...

.SYNOPSIS...THE STRONGEST PACIFIC STORM SYSTEM TO IMPACT THE REGION
IN MORE THAN 6 YEARS REMAINS ON TRACK TO BRING VERY HEAVY RAIN AND
STRONG DAMAGING WINDS TO MUCH OF THE REGION FROM LATE TONIGHT THROUGH
THURSDAY. THE MOST HAZARDOUS CONDITIONS WILL BE ALONG AND AHEAD OF
THE COLD FRONT THAT WILL SWEEP THROUGH THE ENTIRE REGION THURSDAY
MORNING AND EARLY AFTERNOON.

&&

.DISCUSSION...AS OF 8:55 PM PST WEDNESDAY...LATEST MODEL
DATA AND SATELLITE DATA CONTINUE TO INDICATE THAT ALL THE
INGREDIENTS ARE IN PLACE FOR A POWERFUL PACIFIC STORM TO PRODUCE
HEAVY RAIN...FLOODING...AND DAMAGING WINDS ACROSS THE SAN FRANCISCO
AND MONTEREY BAY AREAS FROM LATE TONIGHT THROUGH THURSDAY.
SATELLITE IS DETECTING A PLUME OF VERY MOIST AIR FLOWING ACROSS
THE EASTERN PACIFIC AND INTO NORTHERN CA AHEAD OF A STRONG COLD
FRONT THIS EVENING...WITH PW VALUES AS HIGH AS 1.8 INCHES. BEHIND
THE COLD FRONT...SATELLITE SHOWS A LARGE POOL OF COLD AND UNSTABLE
AIR RESULTING IN A ROBUST BAROCLINIC ZONE. IN ADDITION...A STRONG
190 KT UPPER JET IS FLOWING ACROSS THE EASTERN PACIFIC ALONG
135W...TAKING AIM AT CA. NEAR THE FRONT-LEFT QUADRANT OF THIS
UPPER JET A SURFACE CYCLONE IS DEEPENING OFF THE NORTHERN CA COAST
THIS EVENING...AND THIS LOW WILL DEEPEN RAPIDLY THROUGH DAYBREAK
THURSDAY MORNING. TAKEN TOGETHER...THESE FACTORS ADD UP TO A HIGH
CONFIDENCE FORECAST FOR SIGNIFICANT WIDESPREAD IMPACTS LATE
TONIGHT THROUGH THURSDAY FROM HEAVY RAIN AND STRONG WINDS.

HEAVY RAIN: RAIN BEGAN ACROSS PORTIONS OF THE NORTH BAY AT MIDDAY
AND MORE THAN AN INCH HAS ALREADY FALLEN IN NORTHWEST SONOMA
COUNTY. RAIN RATES WILL INCREASE IN THE NORTH BAY BY LATE THIS
EVENING AS THE DEEPENING LOW MOVES CLOSER AND ENHANCEMENT
DEVELOPS ALONG THE FRONTAL BOUNDARY. RADAR ALREADY SHOWS MORE
INTENSE RAIN OFFSHORE...APPROACHING THE NORTH BAY COAST. THE
ENHANCEMENT THAT IS CURRENTLY DEVELOPING ALONG THE FRONTAL
BOUNDARY OFFSHORE WILL RESULT IN THE BAND OF HEAVIEST RAIN
STALLING OVER THE NORTH BAY OVERNIGHT AND INTO EARLY THURSDAY
MORNING. THIS WILL MEAN SEVERAL HOURS OF MODERATE TO HEAVY RAIN
ACROSS THE NORTH BAY FROM LATE THIS EVENING THROUGH LATE THURSDAY
MORNING. SPECIFIC CONCERNS FOR SOME OF THE LARGER RIVERS INCLUDE
BOTH THE RUSSIAN AND NAPA RIVERS...WHICH ARE CURRENTLY PROJECTED
TO EITHER APPROACH OR EXCEED FLOOD STAGE. FLOOD WARNINGS MAY BE
POSTED FOR PORTIONS OF THE NAPA AND RUSSIAN RIVERS LATER TONIGHT
DEPENDING ON HOW EXCESSIVE AND PERSISTENT HEAVY RAIN RATES
BECOME. FLASH FLOOD WARNINGS ARE CERTAINLY POSSIBLE FOR OTHER
SMALLER RIVERS AND STREAMS IN THE NORTH BAY FROM LATE TONIGHT
THROUGH THURSDAY. A FLASH FLOOD WATCH IS IN EFFECT FOR THE ENTIRE
REGION FROM LATE THIS EVENING THROUGH THURSDAY NIGHT.

HEAVY RAIN WITH THE FRONTAL BOUNDARY SHOULD BEGIN TO PUSH SOUTH
OF THE GOLDEN GATE BY AROUND SUNRISE THURSDAY MORNING AND THEN
MOVE STEADILY TO THE SOUTH THROUGH THE REMAINDER OF THE SF BAY
AREA FROM THURSDAY MORNING THROUGH MID-AFTERNOON....AND FINALLY
THROUGH THE MONTEREY BAY AREA ON THURSDAY AFTERNOON. ALTHOUGH THE
FRONT IS NOT AS LIKELY TO STALL AGAIN ONCE IT MOVES SOUTH OF THE
GOLDEN GATE...IT WILL PRODUCE VERY HEAVY RAIN RATES AND SO
FLASH FLOODING WILL BE A POSSIBILITY IN ALL PORTIONS OF THE
FORECAST AREA TOMORROW AND TOMORROW EVENING.

STRONG AND DAMAGING WINDS: SOUTHERLY WINDS HAVE ALREADY BEEN
GUSTING AS HIGH AS 40 MPH IN THE NORTH BAY MOUNTAINS THIS
EVENING. WINDS WILL INCREASE OVERNIGHT AND INTO THURSDAY MORNING
AS THE SURFACE LOW DEEPENS OFFSHORE...DOWN TO 976 MB WEST OF CAPE
MENDOCINO BY DAYBREAK THURSDAY ACCORDING TO THE NAM. WINDS WILL
PEAK DURING A 4 TO 6 HOUR WINDOW PRIOR TO FRONTAL PASSAGE. THIS
MEANS STRONGEST WINDS IN THE NORTH BAY WILL OCCUR BETWEEN ABOUT
SUNRISE AND LATE MORNING...ACROSS THE REST OF THE SF BAY AREA
BETWEEN MID MORNING AND EARLY AFTERNOON AND AROUND THE MONTEREY
BAY AREA FROM MIDDAY THROUGH THE AFTERNOON HOURS. WIDESPREAD
SUSTAINED WIND SPEEDS OF 25 TO 40 MPH ARE LIKELY. GUSTS UP TO 50
MPH ARE EXPECTED IN THE VALLEYS...UP TO 65 MPH NEAR THE COAST AND
UP TO 80 MPH IN THE HILLS. WINDS OF THIS MAGNITUDE WILL RESULT IN
DOWNED TREES AND POWER LINES AND WIDESPREAD POWER OUTAGES.
THUNDERSTORMS MAY DEVELOP ALONG THE FRONTAL BOUNDARY LATE TONIGHT
AND THURSDAY WHICH WOULD RESULT IN LOCAL ENHANCEMENTS OF WIND
SPEEDS ABOVE WHAT WAS ALREADY MENTIONED. A HIGH WIND WARNING IS
IN EFFECT FOR THE ENTIRE SF BAY AREA THROUGH 10 PM THURSDAY AND
FROM MONTEREY BAY SOUTHWARD FROM 4 AM UNTIL 10 PM THURSDAY.

IN ADDITION TO HEAVY RAIN...POTENTIAL FLOODING...AND STRONG
WINDS...THIS STORM HAS ALREADY GENERATED LARGE WAVES WHICH ARE
BREAKING ALONG OUR COAST. HIGH SURF ADVISORIES ARE IN EFFECT
FROM SONOMA COUNTY SOUTH TO MONTEREY COUNTY.

WIDESPREAD SHOWERS AND ISOLATED THUNDERSTORMS WILL PERSIST BEHIND
THE FRONT FROM THURSDAY NIGHT THROUGH FRIDAY EVENING AS THE UPPER
TROUGH MOVES SLOWLY ACROSS OUR AREA. THESE SHOWERS AND
THUNDERSTORMS WILL PRODUCE BRIEF HEAVY DOWNPOURS...BUT WILL NOT
ADD SIGNIFICANTLY TO RAIN TOTALS.

DRY WEATHER IS EXPECTED FOR MOST OF THE UPCOMING WEEKEND AS A
SHORTWAVE RIDGE BRIEFLY BUILDS OVER CA. THE NEXT WEATHER SYSTEM
MAY BRING RAIN TO OUR REGION AS EARLY AS SUNDAY EVENING...ALTHOUGH
THAT WEATHER SYSTEM IS NOT EXPECTED TO BE NEARLY AS STRONG OR WET
AS OUR CURRENT STORM.

&&

AVIATION...AS OF 10:16 PM PST WEDNESDAY...THE DISCUSSION IS MOSTLY
UNCHANGED FROM THE PREVIOUS DISCUSSION...VERY BUSY SHIFT. THE PRIMARY
SURFACE LOW IS OVER THE EPAC NOW NEAR 39.2N/132.8W AND FORECAST TO
DEEPEN THROUGH LATE TONIGHT AND THURSDAY MORNING. THE MAIN LOW CENTER
WILL MOVE TO SW OREGON BY THURSDAY WITH A TRAILING STRONG COLD FRONT
COUPLED WITH A VERY MOISTURE RICH AIR MASS AHEAD OF THE FRONT
MOVING SOUTH OVER THE BAY AREA AND CENTRAL COAST. IN SUMMARY
EXPECT NUMEROUS AIRLINE DELAYS AND/OR CANCELLATIONS IN AND OUT OF
THE FORECAST AREA THROUGH THURSDAY AND PROBABLY THROUGH THURSDAY
NIGHT AS WELL DUE TO RAPIDLY DETERIORATING WEATHER CONDITIONS.
STEADILY INCREASING RAIN RATES (TO HEAVY) AS WELL AS HEAVY
SOUTHERLY WINDS ARE EXPECTED FOR THE FORECAST PERIOD. VERY STRONG
DYNAMICS ASSOCIATED WITH THE COLD FRONTAL PASSAGE ON THURSDAY WILL
BRING ADDITIONAL HEAVY RAIN...AND DAMAGING WINDS AS WELL AS A FEW
T-STORMS AND SOME STORMS ARE VERY LIKELY TO SHOW ROTATION DUE TO A
STRONGLY SHEARED ENVIRONMENT. KMUX RADAR WILL BE MONITORED CLOSELY
AND TAFS WILL BE AMENDED AS NECESSARY TO COVER SHORTER TERM
WEATHER CONDITIONS/CHANGES.

VICINITY OF KSFO...AN AIRPORT WEATHER WARNING FOR STRONG AND GUSTY
S-SE WINDS VALID MIDNIGHT TONIGHT THROUGH 4 PM PST THURSDAY. GUSTS
POTENTIAL UP TO 40 KNOTS...BUT WOULD NOT BE SURPRISED IF A FEW GUSTS
GET CLOSER TO 60 KNOTS NEAR FRONTAL PASSAGE EARLY THURSDAY.

KSFO BRIDGE APPROACH...ADVERSE WEATHER SIMILAR TO KSFO.

MONTEREY BAY AREA TERMINALS...VFR TO MVFR OVERNIGHT WITH HEAVY
RAIN AND WIND ARRIVING EARLY THURSDAY MORNING.

&&

.MARINE...AS OF 8:25 PM PST WEDNESDAY...A POWERFUL EASTERN PACIFIC
STORM WILL COTINUE TO IMPACT THE COASTAL WATERS TOIGHT INTO
FRIDAY. HAZARDOUS CONDITIONS WILL DEVELOP WITH DANGEROUS
SURF...LARGE SWELL...THUNDERSTORMS...AND GALE FORCE WINDS WITH
OCCASIONAL STORM FORCE GUSTS. THE MOST HAZARDOUS CONDITIONS WILL
PREVAIL FROM LATE TONIGHT THROUGH THURSDAY AFTERNOON. MARINERS
VENTURING ON OPEN WATERS THROUGH THURSDAY ARE URGED TO USE EXTREME
CAUTION AND CHECK THE LATEST CONDITIONS BEFORE DEPARTING.
CONDITIONS WILL IMPROVE ON FRIDAY AS THE STORM EXITS THE REGION.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
     .TNGT...HIGH WIND WARNING...ENTIRE SAN FRANCISCO BAY AND MONTEREY BAY AREAS
             FLASH FLOOD WATCH...ENTIRE SAN FRANCISCO BAY AND MONTEREY BAY AREAS
             HIGH SURF ADVISORY...COAST FROM SONOMA COUNTY TO MONTEREY COUNTY
             GLW...MONTEREY BAY FROM 3 AM
             GLW...PIGEON PT TO PT PINOS 0-10 NM FROM 3 AM
             GLW...PIGEON PT TO PT PINOS 10-60 NM FROM 3 AM
             SCA...PIGEON PT TO PT PINOS 0-10 NM UNTIL 3 AM
             SCA...PT PINOS TO PT PIEDRAS BLANCAS 0-10 NM UNTIL 3 AM
             SCA...PIGEON PT TO PT PINOS 10-60 NM UNTIL 3 AM
             SCA...PT PINOS TO PT PIEDRAS BLANCAS 10-60 NM UNTIL 3 AM
             GLW...PT PINOS TO PT PIEDRAS BLANCAS 0-10 NM FROM 3 AM
             GLW...PT PINOS TO PT PIEDRAS BLANCAS 10-60 NM FROM 3 AM
             GLW...SF BAY SOUTH OF THE BAY BRIDGE
             GLW...PT ARENA TO PT REYES 0-10 NM
             GLW...PT REYES TO PIGEON PT 0-10 NM
             GLW...PT ARENA TO PT REYES 10-60 NM
             GLW...PT REYES TO PIGEON PT 10-60 NM
             SCA...ROUGH BAR ADVISORY FOR SF BAR
             SRW...SF BAY NORTH OF THE BAY BRIDGE FROM 3 AM
             GLW...SF BAY NORTH OF THE BAY BRIDGE UNTIL 3 AM

&&

PUBLIC FORECAST: DYKEMA
AVIATION: CANEPA
MARINE: MM/CANEPA

VISIT US AT WEATHER.GOV/SANFRANCISCO

FOLLOW US ON FACEBOOK, TWITTER, AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSBAYAREA
WWW.TWITTER.COM/NWSBAYAREA
WWW.YOUTUBE.COM/NWSBAYAREA
Hazardous weather outlook, Dec 10, 9:37 AM PST, 16 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
937 AM PST WED DEC 10 2014

CAZ006-505>513-516>518-528>530-111400-
SAN FRANCISCO-
COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE-
NORTH BAY INTERIOR VALLEYS-NORTH BAY MOUNTAINS-
SAN FRANCISCO BAY SHORELINE-SAN FRANCISCO PENINSULA COAST-
EAST BAY INTERIOR VALLEYS-EAST BAY HILLS AND DIABLO RANGE-
SANTA CRUZ MOUNTAINS-SANTA CLARA VALLEY...INCLUDING SAN JOSE-
SOUTHERN SALINAS VALLEY...ARROYO SECO...AND LAKE SAN ANTONIO-
SANTA LUCIA MOUNTAINS AND LOS PADRES NATIONAL FOREST-
MOUNTAINS OF SAN BENITO AND INTERIOR MONTEREY COUNTY INCLUDING
PINNACLES NATIONAL PARK-
NORTHERN SALINAS VALLEY...HOLLISTER VALLEY...AND CARMEL VALLEY-
NORTHERN MONTEREY BAY-SOUTHERN MONTEREY BAY AND BIG SUR COAST-
937 AM PST WED DEC 10 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SAN FRANCISCO BAY AREA AND
MONTEREY BAY AREA.

.DAY ONE...WEDNESDAY AND WEDNESDAY NIGHT

A POWERFUL PACIFIC STORM SYSTEM WILL BRING HEAVY RAIN AND THE
POTENTIAL FOR STRONG DAMAGING WINDS TO THE NORTH BAY AS EARLY AS
LATE WEDNESDAY NIGHT AND WILL SPREAD SOUTHWARD THROUGH THURSDAY
AFTERNOON.

* HIGH WIND WARNING IN EFFECT FOR THE ENTIRE REGION *

* FLASH FLOOD WATCH IN EFFECT FOR THE ENTIRE REGION *

* FOR A DETAILED VIEW OF THE HAZARDS...PLEASE VISIT
  HTTP://WWW.WEATHER.GOV/MONTEREY/HAZARDS

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A POWERFUL PACIFIC STORM SYSTEM WILL BRING HEAVY RAIN AND THE
POTENTIAL FOR STRONG DAMAGING WINDS TO MUCH OF THE REGION THURSDAY
MORNING THROUGH THURSDAY LATE AFTERNOON. HAZARDOUS CONDITIONS ARE
EXPECTED TO DIMINISH THURSDAY NIGHT INTO FRIDAY.

* HIGH WIND WARNING IN EFFECT FOR THE ENTIRE REGION *

* FLASH FLOOD WATCH IN EFFECT FOR THE ENTIRE REGION *

* FOR A DETAILED VIEW OF THE HAZARDS...PLEASE VISIT
  HTTP://WWW.WEATHER.GOV/MONTEREY/HAZARDS

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS PER STANDARD OPERATING PROCEDURES.

The radar

The Sacramento radar (KDAX), 100 km away, was scanning. The volume nearest the first event began at 09:59 UTC.

Open the radar archive at this moment

Event by event

21 flood, 8 flash flood, 7 heavy rain, 6 high wind, 3 strong wind, 2 debris flow, 1 coastal flood. Local standard time, as filed.

Flood, Sonoma

When
December 11, 2:00 AM PST
Where
Sonoma County, 0.96 mi NNW of Windsor to 0.97 mi N of Windsor
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
38.564, -122.824

Northbound US-101 flooded across all lanes, north of Arata Lane.

Heavy Rain, Sonoma

When
December 11, 3:20 AM PST
Where
Sonoma County, Cloverdale
Reported by
Trained Spotter
Coordinates
38.800, -123.020

Rainfall totals of 4.5 inches so far, with 2.5 inches since midnight.

High Wind, East Bay Hills and the Diablo Range

When
December 11, 4:00 AM PST
Where
East Bay Hills and the Diablo Range forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet

A measured gust of 68 MPH on Mt. Diablo.

Flood, Sonoma

When
December 11, 4:29 AM PST
Where
Sonoma County, 1.38 mi S of Wilfred to 1.54 mi S of Wilfred
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.350, -122.720

Significant amount of water across area roadways near Laguna de Santa Rosa.

Flood, Marin

When
December 11, 4:30 AM PST
Where
Marin County, 0.68 mi SSE of Green Brae to 0.66 mi SSE of Green Brae
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.941, -122.515

Flooding on all lanes of Northbound US-101 at Lucky Drive.

Flood, Sonoma

When
December 11, 5:18 AM PST
Where
Sonoma County, 0.73 mi SSW of Healdsburg to 0.88 mi S of Healdsburg
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
38.610, -122.873

Foss Creek over banks and flooding Vine and Grove. Law enforcement closed roads.

Flood, Sonoma

When
December 11, 6:25 AM PST
Where
Sonoma County, 0.42 mi SSW of Healdsburg to 0.3 mi S of Healdsburg
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
38.614, -122.872

Law enforcement reports numerous road closures due to flooding in Healdsburg. Intersections included Piper at East, Center at Grant, Piper at Healdsburg, and Center at Mitchell.

High Wind, North Bay Mountains

When
December 11, 6:51 AM PST
Where
North Bay Mountains forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
RAWS

Measured gust of 71 MPH at Woodacre.

Flood, Sonoma

When
December 11, 7:11 AM PST
Where
Sonoma County, 1.17 mi NNE of Mark West to 0.88 mi NE of Mark West
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.534, -122.768

Standing water causing roadway flooding in Healdsburg.

High Wind, East Bay Hills and the Diablo Range

When
December 11, 7:18 AM PST
Where
East Bay Hills and the Diablo Range forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
RAWS

Measured gust of 64 MPH on Calaveras Road.

Flood, Napa

When
December 11, 7:23 AM PST
Where
Napa County, 1.06 mi E of West Napa to 1.07 mi E of West Napa
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.280, -122.300

Water flooding all lanes of Route 29 near Napa.

Coastal Flood, San Francisco

When
December 11, 7:30 AM PST
Where
San Francisco forecast zone
Reported by
Emergency Manager
Coordinates
37.778, -122.442 (the zone’s center; the record gives no point)

Elevated water levels, strong winds, and swell produced water that flooded over the wall on the Embarcadero and resulted in the road being closed for several hours.

High Wind, East Bay Hills and the Diablo Range

When
December 11, 7:30 AM PST
Where
East Bay Hills and the Diablo Range forecast zone
Measured
72 kt (83 mph) measured gust
Reported by
Mesonet

A wind gust of 83 MPH was measured atop Mt. Hamilton at the Lick Observatory weather station.

Flash Flood, San Mateo

When
December 11, 8:00 AM PST
Where
San Mateo County, 0.55 mi W of San Bruno to 0.24 mi WNW of San Bruno
Cause
Heavy Rain
Property damage
$5,000
Reported by
Public
Coordinates
37.620, -122.430

Significant flash flooding on Interstate 280 was reported by the public. This coincided with a nearby observation of 0.90 of rainfall in 30 minutes at San Bruno Mountain. Traffic was significantly impacted and slowed or stopped during the height of morning rush hour.

Heavy Rain, Sonoma

When
December 11, 8:09 AM PST
Where
Sonoma County, 2.34 mi SSW of Occidental
Reported by
Trained Spotter
Coordinates
38.390, -122.970

Spotter measures rainfall total from 5:00 PM December 10 through 7:30 AM December 11 of 3.97 inches.

Flash Flood, San Francisco

When
December 11, 8:22 AM PST
Where
San Francisco County, 5.72 mi S of Ocean View to 5.78 mi S of Ocean View
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
37.638, -122.417

San Bruno BART station closed during rush hour commute due to flooding of station from heavy rain.

Strong Wind, Northern Monterey Bay

When
December 11, 8:30 AM PST
Where
Northern Monterey Bay forecast zone
Measured
39 kt (45 mph) estimated gust
Injuries
2 direct, 0 indirect
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
37.022, -122.010 (the zone’s center; the record gives no point)

Strong wind gusts blew down an 80 foot cypress tree at Gateway School in Santa Cruz into an area where children were congregating outside waiting for school to begin. The tree crushed a picnic table and fell on an 11 year old boy and girl. The girl sustained minor injuries. The boy's arm and shoulder were pinned by the tree and he broke his arm and had to have rescuers cut the tree apart to free him.

High Wind, Santa Cruz Mountains

When
December 11, 8:32 AM PST
Where
Santa Cruz Mountains forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
RAWS
Coordinates
37.230, -122.021 (the zone’s center; the record gives no point)

Wind gust of 64 MPH measured at Los Gatos.

Flash Flood, Alameda

When
December 11, 8:33 AM PST
Where
Alameda County, 2.14 mi SSE of Emeryville to 1.69 mi W of Piedmont
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
37.820, -122.270

California Highway Patrol observed 18 inches of water on roadway on WestBound Interstate 580 to Eastbound Route 24.

Flash Flood, Marin

When
December 11, 8:33 AM PST
Where
Marin County, 1.16 mi NNW of Olema to 0.97 mi NNW of Olema
Cause
Heavy Rain
Property damage
$1,000
Reported by
Public
Coordinates
38.045, -122.788

Flooding from Pt. Reyes to Olema on Highway 1. Campground flooded.

Flash Flood, San Mateo

When
December 11, 8:50 AM PST
Where
San Mateo County, 1.58 mi NW of Pedro Vly to 1.62 mi NW of Pedro Vly
Cause
Heavy Rain
Property damage
$500
Reported by
Public
Coordinates
37.593, -122.503

Public reports water covering roadway and parking lots along San Pedro Creek.

Flash Flood, Marin

When
December 11, 9:00 AM PST
Where
Marin County, 1.64 mi SSE of Novato to 1.15 mi SE of Novato
Cause
Heavy Rain
Property damage
$4.0 million
Reported by
Broadcast Media
Coordinates
38.098, -122.560

Heavy rainfall produced significant rises on Novato Creek between highways 101 and 37 on the east side of the city of Novato. This led to an intentional breach of the levee on a 20 foot section to prevent floodwaters from reaching downtown businesses and nearby subdivisions. This same flooding also resulted in failure of a smaller portion of the levee and overtopped another section. Caltrans levees on highway 37 were breached and a culvert was washed out.

Strong Wind, Santa Cruz Mountains

When
December 11, 9:00 AM PST
Where
Santa Cruz Mountains forecast zone
Measured
48 kt (55 mph) estimated gust
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
37.230, -122.021 (the zone’s center; the record gives no point)

Five vehicles were crushed when a redwood tree was blown down across them.

Flash Flood, San Mateo

When
December 11, 10:00 AM PST
Where
San Mateo County, 1.81 mi NE of Atherton to 1.96 mi NE of Atherton
Cause
Heavy Rain
Property damage
$500,000
Reported by
Broadcast Media
Coordinates
37.488, -122.206

Heavy rain caused flooding of several trailer parks in Redwood City. The combination of standing water and a local creek flooding resulted in the need for residents to be evacuated from the Le Mar Trailer Park and RC Mobile Home Park on E Bayshore in Redwood City. 50 mobile homes were evacuated and residents were sent to shelters.

Debris Flow, Marin

When
December 11, 10:00 AM PST
Where
Marin County, 1.48 mi SE of Tamalpais Vly to 1.51 mi SE of Tamalpais Vly
Cause
Heavy Rain
Property damage
$1.0 million
Reported by
Broadcast Media
Coordinates
37.866, -122.579

A slide under sixty feet of Highway 1 near Muir Beach resulted in a full closure of the road which is expected to last for several months.

Debris Flow, Marin

When
December 11, 10:00 AM PST
Where
Marin County, 1.27 mi SE of Marin City to 1.32 mi SE of Marin City
Cause
Heavy Rain
Property damage
$1.0 million
Reported by
Broadcast Media
Coordinates
37.869, -122.532

A significant mudslide occurred along Tennessee Valley Road.

Heavy Rain, Monterey

When
December 11, 10:06 AM PST
Where
Monterey County, 0.73 mi WNW of (Mry)monterey Arpt
Reported by
Other Federal Agency
Coordinates
36.604, -121.892

A large number of boats in Monterey Harbor had to be pumped out to avoid sinking on December 11 due to heavy rainfall.

Flash Flood, Sonoma

When
December 11, 10:20 AM PST
Where
Sonoma County, 1.29 mi SW of Healdsburg to 1.35 mi SSW of Healdsburg
Cause
Heavy Rain
Property damage
$5,000
Reported by
Public
Coordinates
38.605, -122.883

Flash flood swept SUV off road and into Dry Creek.

Strong Wind, San Francisco

When
December 11, 11:00 AM PST
Where
San Francisco forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$25,000
Reported by
Utility Company
Coordinates
37.778, -122.442 (the zone’s center; the record gives no point)

Downed trees and power lines in San Francisco resulted in outages impacting up to 95,000 customers.

Heavy Rain, Sonoma

When
December 11, 11:18 AM PST
Where
Sonoma County, 1.48 mi NNW of Cloverdale Muni Arpt
Reported by
Trained Spotter
Coordinates
38.790, -122.990

Spotter has measured 4.19 inches of rainfall since midnight and a storm total of six inches so far.

Flood, Monterey

When
December 11, 12:29 PM PST
Where
Monterey County, 0.28 mi W of Moss Lndg
Cause
Heavy Rain
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
36.799, -121.785

Roadway flooding at Mojo Cojo Slough on Moss Landing.

Flood, Santa Clara

When
December 11, 12:47 PM PST
Where
Santa Clara County, 2.6 mi WNW of Coyote to 2.76 mi NW of Coyote
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.240, -121.770

Roadway flooding on Southbound US-101 at 85.

Flood, Santa Clara

When
December 11, 1:05 PM PST
Where
Santa Clara County, 1.15 mi SSE of Burbank to 1.16 mi SSE of Burbank
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.315, -121.913

CHP reports water 1 foot deep covering almost entire Parkmoor Onramp to Interstate 280 Soutbound.

Flood, Monterey

When
December 11, 1:15 PM PST
Where
Monterey County, 2.21 mi NNE of Moss Lndg
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.831, -121.771

Roadway flooding reported at intersection of Highway 1 and Struve Road.

Heavy Rain, Sonoma

When
December 11, 1:22 PM PST
Where
Sonoma County, 6.24 mi S of Skaggs Spgs
Reported by
Mesonet
Coordinates
38.610, -123.020

The Venado gauge in Northern Sonoma County measured a 24 hour rainfall of 9 inches.

Flood, Monterey

When
December 11, 2:06 PM PST
Where
Monterey County, 1.8 mi WNW of Prunedale to 1.81 mi WNW of Prunedale
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.790, -121.700

Roadway flooding reported from intersection of Meridian Road and Archer Road.

Flood, Alameda

When
December 11, 3:15 PM PST
Where
Alameda County, 0.53 mi NNE of Baumberg to 0.87 mi NNE of Baumberg
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.637, -122.097

Multiple lanes of CA-92 blocked due to flooding, west of Interstate 880.

Flood, Alameda

When
December 11, 3:15 PM PST
Where
Alameda County, 0.84 mi W of Emeryville to 0.83 mi W of Emeryville
Cause
Heavy Rain
Property damage
$45,000
Reported by
Broadcast Media
Coordinates
37.849, -122.295

Ashby Avenue Railway underpass near I-80 is flooded. Three cars are stranded and floating in floodwaters.

Flood, Sonoma

When
December 11, 3:15 PM PST
Where
Sonoma County, 1.04 mi WNW of Bellevue to 0.83 mi W of Bellevue
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
38.407, -122.737

Parking lots of Elsie Allen High School flooded.

High Wind, Santa Lucia Mountains and Los Padres National Forest

When
December 11, 4:40 PM PST
Where
Santa Lucia Mountains and Los Padres National Forest forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
RAWS
Coordinates
36.240, -121.309 (the zone’s center; the record gives no point)

A measured gust of 67 MPH at Highlands Peak.

Flood, Marin

When
December 11, 4:53 PM PST
Where
Marin County, 1.78 mi SW of Marin City to 1.5 mi W of Marin City
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.862, -122.573

Highway 1 flooded and closed from Panoramic Highway to Muir Woods Road.

Heavy Rain, Santa Clara

When
December 11, 4:53 PM PST
Where
Santa Clara County, 2.3 mi WNW of Evergreen
Property damage
$25,000
Reported by
Broadcast Media
Coordinates
37.310, -121.820

Heavy rainfall resulted in the partial roof collapse of a Grocery Store in San Jose.

Flood, Sonoma

When
December 11, 6:54 PM PST
Where
Sonoma County, 0.42 mi SW of Schellville
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.246, -122.436

CA-121 flooded at Schellville due to Schell Creek.

Flood, Sonoma

When
December 11, 6:54 PM PST
Where
Sonoma County, Jimtown to 1.19 mi NNE of Geyserville
Cause
Heavy Rain
Property damage
$5,000
Reported by
Department of Highways
Coordinates
38.670, -122.820

The Russian River flooded and resulted in closure of CA-128 between Canyon Road and Alexander Valley Road including Geyserville.

Flood, Monterey

When
December 11, 7:30 PM PST
Where
Monterey County, 0.26 mi NE of Santa Rita to 0.21 mi ENE of Santa Rita
Cause
Heavy Rain
Property damage
$30,000
Reported by
Other Federal Agency
Coordinates
36.733, -121.647

Fifteen homes were flooded and damaged due to flooding from Santa Rita Creek along Russel Road in Salinas.

Heavy Rain, Monterey

When
December 11, 7:30 PM PST
Where
Monterey County, 0.69 mi S of Castroville
Property damage
$1,000
Reported by
Other Federal Agency
Coordinates
36.760, -121.750

Heavy rain overwhelmed the sewage plant in Castroville resulting in a sewage spill.

Flood, Monterey

When
December 11, 8:00 PM PST
Where
Monterey County, 0.28 mi W of Moss Lndg to 0.32 mi W of Moss Lndg
Cause
Heavy Rain
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
36.800, -121.785

Moro Cojo Slough backed up and flooded homes and roadway along its banks. Sandbagging operations were needed to protect the homes from significant damage. The slough flooded from heavy rain and then the flap gates were damaged and could not properly drain the slough into Moss Landing Harbor.

Flood, San Mateo

When
December 11, 10:30 PM PST
Where
San Mateo County, 1.38 mi W of East Palo Alto to 2.76 mi W of East Palo Alto
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
37.467, -122.155

US-101 closed in both directions due to flooding in Menlo Park between Willow and Marsh exits.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Coastal Flood
Flooding of coastal land by the sea, from storm surge, onshore wind or high tides.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2014Every state in 2014This day in weather historyWarnings in California, December 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 547263, 547305, 551649, 547264, 547268, 547277, 547278, 551650, 547279, 551648, 547280, 549754, 551656, 547228, 547307, 549753, 549755, 551653, 547229, 547242, 547253, 549744, 549757, 549711, 549748, 549749, 547308, 547262, 549752, 547309, 547282, 547283, 547285, 547286, 547310, 547287, 547288, 547290, 547291, 551651, and more.